Virginia, 2012Damaging Winds in Virginia, July 16, 2012
July 16, 2012 · NWS RNK · 6 events in 5 counties and zones
Afternoon storms bubbled up under strong heating and produced a few severe storms with pockets of wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon storms bubbled up under strong heating and produced a few severe storms with pockets of wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:32 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 16, 2:32 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUL 16 2012
.SYNOPSIS...
BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC
REGION THROUGH TUESDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE
AREA LATER WEDNESDAY INTO THURSDAY BRINGING COOLER AIR BACK TO THE
REGION FOR FRIDAY. THE COOLER WEATHER WILL CONTINUE INTO THE
WEEKEND AS THE FRONT REMAINS TO OUR SOUTH.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...
AXIS OF A SHORTWAVE TROUGH IS DROPPING SOUTH THROUGH TN/WV/NC. BEST
CONVECTION THIS AFTERNOON HAS BEEN CENTERED ALONG THE LEADING EDGE
OF THIS FEATURE. CONVECTION ELSEWHERE HAS BEEN VERY ISOLATED AND LOW
TOPPED GIVEN WARMER TEMPERATURES ALOFT TODAY AS COMPARED TO SUNDAY.
THROUGH THIS EVENING...WE ARE EXPECTING A CONTINUATION OF MAINLY
ISOLATED COVERAGE OF SHOWERS AND STORMS ACROSS ALL BUT THE FAR
SOUTHWESTERN AND SOUTHERN PART OF THE AREA. HERE...THE INFLUENCE OF
THE SHORTWAVE MAY HELP COVERAGE BE MORE ON THE SCATTERED SIDE.
LITTLE ACTIVITY IS EXPECTED TO LAST PAST SUNSET. ONLY A SLIGHT
DECREASE IN DEW POINT READINGS ARE EXPECTED TONIGHT AS COMPARED TO
CONDITIONS LAST NIGHT. WILL HAVE LOW TEMPERATURES AROUND THREE
DEGREES COOLER ACROSS THE BOARD AS COMPARED TO THIS MORNINGS
READINGS.
ON TUESDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA.
MOISTURE WILL WRAP NORTH ON THE WESTERN FLANKS OF THE HIGH AND
MAKE ITS WAY INTO WESTERN PORTIONS OF THE AREA. DAYTIME
HEATING...INCREASED MOISTURE...AND CONVERSION ALONG THE RIDGE TOPS
WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT MIDDAY
TOMORROW THROUGH THE AFTERNOON. STEERING FLOW WILL AGAIN BE ON THE
WEAK SIDE...WITH FORECAST SOUNDINGS SHOWING A LOW LEVEL INVERTED V
PATTERN. ANY SHOWERS OR STORMS THAT FORM WILL AGAIN HAVE THE
POTENTIAL FOR SOME HEAVY RAIN AND GUSTY WINDS. WITH INCREASING 850 MB
TEMPS...WE SHOULD SEE HIGHS A BIT WARMER THAN TODAY. ANTICIPATE
UPPER 80S TO AROUND 90 IN THE MOUNTAINS...WITH LOW TO MID 90S EAST
OF THE BLUE RIDGE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...
LOOKING INTO WEDNESDAY...WILL CONTINUE TO SEE UPPER LEVEL TROUGHING
ACROSS THE EASTERN SEABOARD FLATTEN OUT...AND RIDGING BECOMING MORE
ESTABLISHED FROM THE CENTRAL PLAINS THROUGH THE DELMARVA REGION. THE
ORIENTATION OF THE RIDGING WILL ALLOW WINDS ACROSS OUR AREA TO BE
MAINLY WESTERLY AND DOWNSLOPE...WHICH WILL BOTH IMPACT TEMPERATURES
AND COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. WITH NO
SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR AREA DURING THE EARLY
HALF OF THE DAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE DRIVEN
BY DAYTIME HEATING ACROSS THE MOUNTAINS. THESE STORMS WILL BE MAINLY
PULSE VARIETY...WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING
THE LATE AFTERNOON AND EARLY EVENING. THINK THAT THE WESTERLY
DOWNSLOPE FLOW WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS EAST OF
THE BLUE RIDGE...BUT WILL STILL SEE SOME DEVELOPMENT ACROSS THE
PIEDMONTS AS WELL. WESTERLY WINDS AND ONLY SCATTERED CLOUD COVER
WILL ALSO ALLOW TEMPERATURES TO REACH INTO THE MID 90S ACROSS THE
PIEDMONTS DURING THE AFTERNOON...WHILE HIGHS ACROSS THE MOUNTAINS
WILL RISE INTO THE MID 80S TO THE LOW 90S.
RIDGING ACROSS THE PLAINS BECOMES MORE AMPLIFIED ON THURSDAY...
RESULTING IN INCREASED TROUGHING ACROSS THE EAST AS AN UPPER LOW
MOVES ACROSS EASTERN CANADA. WITH INCREASED TROUGHING...COMBINED
WITH THE INSTABILITY OF A COLD FRONT MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY...WE CAN EXPECT GREATER COVERAGE OF SHOWER AND
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING AREAWIDE...
AND ESPECIALLY ACROSS THE MOUNTAINS. INCREASED CLOUD COVER ACROSS
THE AREA WILL HELP TAKE THE EDGE OFF OF AFTERNOON TEMPERATURES BY A
FEW DEGREES...WITH HIGHS REACHING INTO THE LOW TO MID 80S ACROSS THE
MOUNTAINS...AND INTO THE LOWER 90S ACROSS THE PIEDMONTS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH OUR AREA ON
FRIDAY MORNING AND AFTERNOON...AND IS EXPECTED TO EXIT TO THE SOUTH
BY FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD
FRONT...BRINGING COOLER AND DRIER CANADIAN AIR INTO OUR AREA FOR THE
WEEKEND...WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO RANGE FROM THE
UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS
THE PIEDMONTS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ISOLATED AT
BEST...CONFINED MAINLY TO SHORTLIVED ACTIVITY ACROSS THE MOUNTAINS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 127 PM EDT MONDAY...
UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY PUSHING THROUGH AND
SOUTHEAST OF THE AREA. ITS BEST ASSOCIATED LIFT IS OUTRUNNING THE
PEAK HEATING OF THE DAY. WHILE THE TWO AREA NOT MATCHING
EXACTLY...THERE WILL BE ENOUGH OF AN INFLUENCE OF THE TWO FOR SOME
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE AREA THIS
AFTERNOON...ENDING EARLY THIS EVENING. HAVE REFLECTED THIS AT MOST
TAF SITES WITH VCSH IN THE PREVAILING WEATHER GROUP. MOST AREAS
WILL REMAIN VFR. THE EXCEPTION WILL BE LOCALIZED AREAS UNDER THE
HEAVIER SHOWERS AND STORMS. HERE EXPECT BRIEF IFR/MVFR CONDITIONS.
TONIGHT...PRECIPITATION SHOULD END FAIRLY QUICKLY AT OR JUST AFTER
SUNSET. AREAS THAT EXPERIENCED RAIN TODAY WILL BE MORE LIKELY TO
EXPERIENCE SOME MVFR LIGHT FOG LATE TONIGHT INTO EARLY TUESDAY
MORNING. ANY SUB-VFR CONDITIONS WILL QUICKLY IMPROVE TO VFR BY
14Z...10AM...ON TUESDAY.
TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO
THE AREA WITH PROGRESSIVELY HOTTER TEMPERATURES AND A STRONG
CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR
TUESDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE
ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM.
SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF
EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS
SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK.
BY THURSDAY...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...WITH ADDITIONAL
CONVECTION POSSIBLE OVER THE SOUTH FRIDAY WITH THE FRONT STILL
NEARBY.
BY FRIDAY INTO SATURDAY...SOME LINGERING SHOWERS/STORMS WILL STILL
BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER
VALLEY FOG.
&&
.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
EQUIPMENT...
Hazardous weather outlook, Jul 16, 2:37 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT MON JUL 16 2012
NCZ001>004-018>020-VAZ007-009-012-015-016-171945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAINFALL THAT COULD RESULT IN LOCALIZED FLASH FLOODING
THIS EVENING. BRIEF STRONG AND GUSTY WINDS COULD ALSO OCCUR WITH
SOME OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ043>047-058-059-171945-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS
WILL PRODUCE LOCALLY VERY HEAVY RAINFALL THAT COULD BE ENOUGH TO
RESULT IN LOCALIZED FLOODING THIS EVENING. ISOLATED DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON
HOURS ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010-011-013-014-017>020-022>024-032>035-WVZ042>045-171945-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED...SLOW MOVING THUNDERSTORMS COULD PRODUCE A PERIOD OF VERY
HEAVY RAINFALL THIS EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DS
In the hours before
Special weather statement, Jul 16, 2:34 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON JUL 16 2012
VAZ018-022-023-162000-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
334 PM EDT MON JUL 16 2012
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...
AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF NEW CASTLE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HOLLINS AROUND 400 PM.
LAT...LON 3743 7985 3727 8002 3745 8019 3755 8002
Thunderstorm Wind, Roanoke
- When
- July 16, 3:02 PM EST
- Where
- Roanoke County, 2.15 mi NE of Medley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.340, -79.970
Power lines were down on Nover Ave. The storm produced a 52 mph wind gust at the Roanoke Regional Airport ASOS (ROA) as it passed by.
Thunderstorm Wind, Franklin
- When
- July 16, 3:42 PM EST
- Where
- Franklin County, Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- 911 Call Center
- Coordinates
- 37.100, -79.830
Trees were down at the intersection of Route 122 and 116.
Thunderstorm Wind, Franklin
- When
- July 16, 4:30 PM EST
- Where
- Franklin County, 1.3 mi ESE of Truevine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 36.890, -79.680
Tree and power lines were down at the intersection of Trueview and Walker road.
Thunderstorm Wind, Pittsylvania
- When
- July 16, 4:59 PM EST
- Where
- Pittsylvania County, 1.3 mi ESE of Worlds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- 911 Call Center
- Coordinates
- 36.840, -79.560
One tree reported down and multiple branches broken off trees down in the road.
Thunderstorm Wind, Buckingham
- When
- July 16, 5:21 PM EST
- Where
- Buckingham County, 4.87 mi N of Glenmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- 911 Call Center
- Coordinates
- 37.740, -78.610
Trees blown down by thunderstorm winds on Logan Road.
Thunderstorm Wind, Pulaski
- When
- July 16, 5:30 PM EST
- Where
- Pulaski County, 1.3 mi ESE of Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 37.040, -80.780
Two trees were snapped by winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402791, 402793, 402796, 402797, 402798, 402799.